Fake contaminant opioids found in prescription pills leading to fatal overdoses in Georgia

There has been a spate of several overdoses in Georgia this week leading to four deaths according to the officials at Georgia Bureau of Investigation. The Bureau issued a statement saying that there is presence of two synthetic opioids in the fake prescription pills that led to these cases of overdose.

GBI representatives suggested that one of the opioids in the pills has been identified while the other seems to be a new compound. Nelly Miles, director of the GBI Office of Public Affairs, who has had a training in forensic chemistry has expressed surprise that the GBI Crime Lab has never before encountered this new compound saying it is a “bold statement” and they are working on it in depth. GBI Crime Lab says that this new compound is a modified type of Fentanyl, a synthetic opioid that is widely used in anesthesia practice as well as for pain relief in terminal cancer pain. It is 50 to 100 times more potent than standard opioid morphine.

The pills appeared innocent and were made to look like prescription painkiller Percocet. These were being sold on the streets. According to Miles, the synthetic drugs such as these are coming from abroad. The molecules of Fentanyl are being tweaked to escape the US laws and are then packed into pill presses within United States.

Since Fentanyl itself is a potent molecule, experts believe that this new formulation may also be a very potent one. The bureau is trying to test and identify the extent of damage this drug can do.

According to Miles the other synthetic opioid in the pills was a known synthetic drug but at present the authorities are unwilling to reveal its name until a more complete analysis of both drugs is made. This may take a few days, she assured.

Dr. Christopher Hendry, the chief medical officer of Navicent Health, said this week that persons taking the drug thought they were taking Percocet but were then overdosing with early onset of symptoms. Navicent Health and two other hospitals received patients with this drug overdose. Nearly two dozen individuals have overdosed on these pills and there have been four reported deaths over three days said the authorities. Typical symptoms of those being brought in by the ambulance were drowsy, sleepy individuals with slurred speech and difficulty in breathing said Hendry. These symptoms are typical of opioid overdose he said and so treatment was immediately offered.

Bibb County Sheriff’s Office said that on the pills, “Percocet” was stamped in all capitals on one side while the other side contained imprints of numbers “10/325”. This usually means the dose strength of the medication. But the investigators noted that the imprints were at an angle and not as deep as the original pills made by the manufacturers.

Georgia and other Southern areas have recently being affected by other street drugs such as “grey death” which is also an opioid cocktail. Overdoses have killed nearly 1300 people in Georgia in 2015 according to the US Centers for Disease Control and Prevention (CDC).

Advertisement

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
New opioid prescription control framework is a 'funhouse mirror image' of prior monopoly